AHMEDABAD: Many believe that “herbal” is synonymous with “safe,” but it turns out ayurvedic medicines, if not prepared as prescribed in rasa shastras can, in fact, turn deadly with metals like lead or mercury!
A retired IAS officer and secretary, revenue appeals, G J Champaneri found himself critically ill with severe weight loss, alarmingly low haemoglobin levels, loss of appetite and neurological weakness with wrist drop, making it difficult for him even to hold a cup of tea. After lot of medical consultations, he was diagnosed with lead poisoning ostensibly caused by ayurvedic diabetes medication he had started for better sugar control — the safer way.
“I had started taking an ayurvedic course for diabetes in July 2010. I lost 17 kilos in 10 months, my haemoglobin levels fell to 7, I had abdominal pains and I lost appetite.
I was readying for a spine surgery when a doctor suggested I consult a toxicologist. I was shocked that I was suffering from lead poisoning with exceptionally high lead level of 80.88 ug/dl,” says Champaneri.
The WHO has recommended the upper limit for lead in blood to be no more than 10 ug/dl for adults and 5 ug/dl for children. Retired NIOH clinical toxicologist Dr Aruna Dewan, now director of Center For Education Awareness and Research On Chemicals and Health says she is getting significant number of lead poisoning cases — mostly triggered by people popping ‘safe ayurvedic’ drugs.
Dewan put Champaneri on a treatment of an oral chelating agent D-penicillamine, one of the most preferred medicines for lead detoxification and a rarely available drug. Dewan said, “There is a strong need for stringent quality control measures to be in place for ayurvedic medicines.” “I recommend people who are taking ayurvedic medicines should get them tested in a government accredited food and drug laboratory for metal traces,” she said.
Learn how to make Rs.1000/hour a day.Career Times
Get 100 lifestyle amenities in a single placeGM Infinite
Recommended By Colombia
Leading gastroenterologist Dr Nilay Mehta said that lead poisoning due to ayurvedic medications with heavy metals, especially those used for treating diabetes is an alarming issue.
He cited the case of a Muslim businessman from Rajkot who was brought to him with convulsions, severe jaundice and altered sensorium wherein he was not able to recognize his family members.
Neurologist Dr Sudhir Shah treated him for neuropathy. “The businessman had taken ayurvedic medicine to control diabetes for ten-odd months. While his sugar levels were controlled, he suffered serious complications and has not recovered 100% even after two and a half years,” Dr Mehta said.
“The alarming growth in lead poisoning in patients has now led us to take detailed medication history of patients including ayurvedic and herbal medications as well”, said Dr Mehta.